Chapter 01 – Introduction
Since older patients often have reduced reserves in several organ systems, stress such as surgery, chemotherapy, or an acute infection may lead to general symptoms rather than organ-related symptoms. Thus, older patients often have occult or atypical presentations of disease: they may lack fever during an infection and pain in the case of a myocardial infarction. Instead, an older patient may present with general symptoms and signs such as delirium, falls, incontinence (with sudden start or rapid deterioration), or reduced intake of fluids leading to dehydration. It is important that these symptoms are not interpreted as “normal ageing”; ageing does not happen overnight. The physician must search systematically for an underlying cause whenever there is an abrupt change in the functional or cognitive state of an older patient.
Symptoms of cancer may be more difficult to interpret in older patients due to comorbidity, and sometimes this leads to delayed diagnosis. Bone pain caused by a tumour may be interpreted as exacerbation of osteoarthritis, a brain tumour may be interpreted as dementia, and changes in bowel function are interpreted as constipation. Diagnosing cancer is even more difficult in a patient with dementia who is not able to express pain or other problems distinctly.
When cancer is diagnosed, treatment decisions will often be more complicated in the older patient because of several factors, such as reduced remaining life expectancy, the competing risks from comorbidities, reduced treatment tolerance, and potential drug interactions in the presence of polypharmacy. The impact of treatment on the patient’s functional status along with transportation and caregiver issues need to be addressed. In addition, the heterogeneity of this population complicates the development of “one size fits all” evidence-based guidelines.
Delirium is an acute (hours to days) decline in attention and cognition and is reported to occur in 20% to 80% of cancer patients. Delirium is an underdiagnosed condition associated with functional decline, increased morbidity and mortality, as well as increased health care costs. Two core features separate delirium from dementia:
- First, in delirium the cognitive failure develops rapidly, whereas in dementia it develops gradually.
- Second, delirium, but not dementia, is associated with impaired or fluctuating alertness/attention.
- Moreover, delirium is associated with an altered psychomotor activity.
- When the psychomotor activity is increased (hyperactive delirium), the patient is agitated, sometimes with hallucinations, with a marked motor hyperactivity, and may be difficult to manage.
- In the case of decreased psychomotor activity (hypoactive delirium), the patient is usually lying silently in his bed, but an attempt to communicate with him/her will reveal severe confusion.
Most delirious patients fluctuate between hyperactive and hypoactive periods during the day. A general characteristic of delirium is its fluctuating course, making the condition difficult to diagnose.
The cause of delirium is multifactorial. If the patient is vulnerable because of cognitive impairment or several comorbidities, delirium could be triggered by a small event such as the introduction of a sleeping pill. Conversely, if the patient has few risk factors for delirium, the precipitating factors leading to delirium need to be more extreme such as surgery or major infections. Examples of risk factors for delirium are chronic cognitive dysfunction, high age, serious comorbidity, malnutrition, benzodiazepine withdrawal and sensory impairment.
Common precipitating factors are infections, dehydration, myocardial infarction, pulmonary embolism, urinary retention, electrolyte disturbances, and the introduction of anticholinergic drugs. The introduction of opioid analgesics may also precipitate delirium, but pain and insufficient analgesia seems to be a more common precipitating factor.
It is essential to keep in mind the atypical presentation of diseases in older patients during the search for the underlying cause of delirium. A review of the patient’s medications is mandatory. The most important therapeutic measure is to diagnose and treat the precipitating cause(s) if at all possible.
- Nonpharmacological interventions include the use of orienting influences such as a clock, regular reorienting communication, encouraging normal wake-sleep cycles, and involving family members in care.
- Pharmacological treatment may be necessary if the patient is a danger to himself or others, and haloperidol (orally administered) is usually the agent of choice, at a dose of 0.5 to 1.0 mg twice daily with additional doses every four hours when necessary. An important side effect of haloperidol is extrapyramidal symptoms, and the use of this drug must be reduced to a minimum. Haloperidol is contraindicated in patients with dementia with Lewy bodies or Parkinson’s disease.
In these patients, short-acting sedatives like oxazepam may constitute an alternative.
According to the ICD-10 operational criteria, all the following must be fulfilled to make a diagnosis of dementia. There must be impairment in memory and at least one other cognitive function (e.g. language, visuospatial function, or logical reasoning). This impairment must be to a degree that interferes with the person’s daily functioning. There must also be impairment of mental functions, such as emotional control, motivation, or social behaviour. Symptoms should last for at least six months, with normal consciousness.
The most common cause of dementia is Alzheimer’s disease, followed by vascular dementia. Recent research has documented that the combination of Alzheimer’s and vascular pathology is more common than formerly believed. Other causes of dementia are Lewy body disease, with pronounced motor symptoms in addition to the cognitive failure and a marked intolerance for antipsychotic drugs, and frontotemporal dementia, with dominating loss of emotional and behavioural control.
Most cases of dementia progress over several years from a mild impairment, which does not interfere with the person’s ability to provide an informed consent or to follow up cancer treatment, to severe stages making the person totally helpless in which palliative care should be prioritised.
An estimated one-third of people over the age of 65 fall each year, and about half of these people experience recurrent falls. Approximately 1 in 10 falls leads to a serious injury such as hip fracture or head injury. As seen in other geriatric syndromes, the risk of falls is multifactorial, and some of the most common risk factors include muscle weakness, history of falls, gait deficits, and balance deficits. Medications that may increase the fall risk include benzodiazepines, opioid analgesics, sleep medication, and antidepressants. A history of falls in the last six months has been shown to predict both chemotherapy toxicity and post-operative morbidity after surgery.
Anticancer therapy often leads to an increased fall risk, examples being surgical treatment involving prolonged bed rest (which leads to muscle loss and orthostatic hypotension), neurological side effects of chemotherapy, and pain treatment with opioid analgesics.
Two relevant clinical points are that patients often forget that they have fallen, and that they rarely volunteer the information about a fall even if they do remember it. Therefore, it is important to ask the patient and caregiver about falls and to assess balance and gait speed.
Polypharmacy is most commonly defined as the regular use of five or more drugs but may also be defined as using medications that are not clinically indicated. Among home-dwelling persons over the age of 65, 39% use five or more drugs. Polypharmacy is not a bad thing per se. It has been documented that older patients are undertreated for many conditions, examples being atrial fibrillation and hypertension. On the other hand, a higher number of drugs increases the risk of interactions and adverse drug reactions.
A diagnosis of cancer will often necessitate a critical revision of the patient’s drug list. For example, cancer may bring about changes in life expectancy that will deem some preventive drugs unnecessary, and the use of chemo-toxic agents or other anticancer drugs increases the risk of drug-drug interactions.